Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Using aerocort rotacaps for asthma. Experiencing slow heart rate, jaw pain and tiredness. Any advice?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1996
Answered : 961 Questions
Hi Doctor,
This is a query regarding My Dad XXXXXX.

He has this problem where occasionally the heart beat rate goes down.
During this time the heart beat rate is less than 50 beats per second.
When this happens he has below symptoms :
1) Pain in jaw
2) Feels tired
3) Low heart beat.

It lasts for 5-10 minutes.
This low heart beat also happens when he lies down on his left hand side. Otherwise it happens around once a day.

He has Breathing problems (Asthama) and regularly uses 'Aerocort rotacaps' (SOS. i.e he uses rotacaps whenever he feels discomfort in breathing) and this has been going since more than 5 years.

Initially Holter evaluation was done. But that did not record this symptom. Though my dad mentioned that the low heart beat happened when the device was attached.

Later cholostrol test(lipid profile), Treadmill Test (could not complete due to fatigue) did not reveal any abnormality.
The doctor prescribed the medicines (attached here).
And having the tablet 'Aigizem DP(60 mg)' worsens the breathing problem. So he has stopped having that.

The doctor that we met seemed puzzled with the symptom of low heart beat and that it was not recorded in Holter evaluation.

Can you please advise on what can be done next.


Posted Thu, 18 Apr 2013 in Hypertension and Heart Disease
Answered by Dr. Prasad Akole 51 minutes later
Dear friend, welcome and thanks for entrusting your query here at Healthcaremagic!
I am Dr. Prasad Akole (Critical Care Expert- and am glad to address to your query here.

A well placed query indeed!
I studied your history and reports. I gather that he, at 65 years of age, has high BP needing treatment and smokes (/d). Has high cholesterol.

All these are high risk factors for an ischaemic heart disease (IHD). The Coronary artery disease (CAD) causes less blood supply to the heart and making prone to heart attack.

The echo is normal and TMT shows low tolerance, probably due to respiratory problem and breathlessness. It does not rule out CAD. He does not asthma, but probably COPD (chronic obstructive pulmonary disease) secondary to smoking.

His symptoms are due to VPCs (venricular premature complexes) where heart beats are abnormally placed inbetween the normal beats. This is well picked up in the Holter report. VPCs may make manual calculation of heart rate inaccurate if the extra systole has low cardiac output and is not well felt.

The seloken XL and angizem both slow the A-V conduction in the heart and can promote extra beats by slowing the heart rate below the threshold refractory period of the heart.
The rate may not have been very low< 60 at the doctor’s. He mentions 68/min.

In his case, the causes can be
1)     underlying IHD/ CAD- needs a coronary angiography for evaluation. Jaw
pain, rhythm abnormalities, dyspnoea may be indicative.
2)     Hypercapnoea- high carbon dioxide from COPD and spasm- can cause
3)     Low potassium- from excess aerocort use, which has a Beta agonist
4)     Excess aerocort increasing arrhymogenicity of the heart.

He had no dizziness so far probably because the rate was not very low.

I would advise him to test potassium levels, optimize use of aerocort under a pulmonologist’s guidance and to appropriately manage COPD (if not already) (his breathlessness seems significant). Get an ABG (arterial blood gas) analysis done.

Get further cardiac evaluation to look for significant CAD (like angiography, stress echo).
Control diet to reduce cholesterol. Take adequate rest.

Be careful on turning neck and getting up. Keep close watch on BP and heart rate.
Be advised about angizem and seloken use by your cardiologist (as possible rate slowers).
Try an anxiolytic under supervision.

He should lie flat at any sign of slow heart rate or giddiness.

I hope to have answered your query satisfactorily. I would be glad to answer any further queries. Please ask for any clarifications before closing and rating this answer.
Take care and please keep me informed of your progress at
Good Luck! Thank you!!
Above answer was peer-reviewed by
Follow-up: Using aerocort rotacaps for asthma. Experiencing slow heart rate, jaw pain and tiredness. Any advice? 1 hour later
Hi Doctor,

Thanks for your detailed reply. I have following clarifications/concerns

1) Regarding low pulse rate.
The doctor did witness the low pulse rate towards the end of consultation after he had written the prescription. Towards the end, I mentioned that when he lies down towards his left hand side, the symptom can be seen. The doctor made him lie down on his left hand side and could see that the pulse rate slowed down. He did not make note of this, But reduced the dosage of angizem.

2) You have mentioned lot of tests
a) underlying IHD/ CAD- needs a coronary angiography for evaluation
b) test potassium levels
c) Get an ABG (like angiography, stress echo).

SHould all of them be done?
Answered by Dr. Prasad Akole 18 minutes later
I would advise at least a potassium and ABG initially. About COPD evaluation , Xray and angiography, I think you should ask the cardiologist after these tests rule out any problems with potassium, CO2.

If the bradycardia is more pronounced in the left position, one should suspect a sick sinus (a sensitive sinus in the neck carotid vessel which if sick, can cause low to high rate variations.
Has it been considered? That is the only condition that can produce positional arrthythmia.
Also twisting, turning the neck too much or pressing on the neck could cause slowing.
Ask if a tilt table test is needed.

Does he have any sweating, nausea, chest pain?
Does he have any other disease?

I hope this helps !
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor